Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 69, NWS Little Rock, AR

August 17, 2017Johnson County, Pope County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 17, 2017, 4:27 AM CDT for Johnson County, Pope County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 4:27 AM CDT (09:27 UTC)
Expired
Aug 17, 2017, 7:30 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, AR, Pope County, AR

The radar

The Western Arkansas radar (KSRX), 83 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.6
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted.

157 
WGUS54 KLZK 170927
FFWLZK
ARC071-115-171230-
/O.NEW.KLZK.FF.W.0069.170817T0927Z-170817T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
427 AM CDT THU AUG 17 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Johnson County in western Arkansas...
  Northwestern Pope County in central Arkansas...

* Until 730 AM CDT

* At 426 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 1 to 2 inches of rain have 
  fallen in areas that received heavy rain Tuesday night. With 
  another inch of rain possible, flash flooding is likely to occur.

* Some locations that will experience flooding include...
  Clarksville...                    Lamar...
  Hartman...                        Dillen...
  Woodland...                       Hinkle...
  Devils Knob...                    Hoyt...
  Spadra...                         Bertha...
  Holman...                         Rosetta...
  Coal Hill...                      Oak Grove in Johnson County...
  Catalpa...                        Fort Douglas...
  Yale...                           Lutherville...
  Long Pool Campground...           Haw Creek Falls Campground...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3577 9369 3577 9353 3573 9352 3573 9298
      3549 9298 3547 9334 3538 9363 3541 9367
      3538 9368 3537 9371 3545 9371

$$

Brown
1 follow-up statement
438 
WGUS74 KLZK 171114
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
614 AM CDT THU AUG 17 2017

ARC071-115-171124-
/O.CAN.KLZK.FF.W.0069.000000T0000Z-170817T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson AR-Pope AR-
614 AM CDT THU AUG 17 2017

...THE FLASH FLOOD WARNING FOR JOHNSON AND NORTHWESTERN POPE COUNTIES
IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3577 9369 3577 9353 3573 9352 3573 9298
      3549 9298 3547 9334 3538 9363 3541 9367
      3538 9368 3537 9371 3545 9371

$$

Brown

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:32 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 17, 2:32 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
232 AM CDT Thu Aug 17 2017

.SHORT TERM...Today Through Friday Night

A line of SHRA and some TSRA stretch from ERN OK into portions of
WRN AR...then NE into north central and NERN AR this morning as new
convection continues to develop along and just behind a SWD moving
outflow boundary. Will continue to see convection persist and
develop along/behind this outflow as it continues to drop south this
morning. Best POPs will transition into central sections of the
state by sunrise...then later in the morning further south. Coverage
may decrease over time however.

There may be a break in the convection late in the morning...with
redevelopment possible this afternoon across SRN portions of the
CWA...with maybe some isolated development a bit further north. NRN
sections of the state should become dry by this afternoon as drier
more stable air filters in from the north. The primary threats with
this convection will be mainly some locally heavy rainfall...with
the best potential for seeing the heaviest rainfall across WRN
sections of the area through this morning. Otherwise...some gusty
winds could also be seen.

Overnight tonight...precip chances should be fairly low...with maybe
some lingering SHRA/TSRA possible over the far south/SE. For Fri...a
new upper level shortwave will drop SE towards WRN/NWRN AR...with
some increase rain chances expected for the WRN and NWRN counties.
Another wave of convection may also develop late in the short term
period in this same region...with again best POPs expected across
the WRN counties. May also see some potential for locally heavy
rainfall in the WRN counties...especially by late in the short term
period. However...given the overall QPF amounts generally less than
2 inches through 12Z Sat...a Flash Flood watch doesn't look
warranted at this time. Even so...an isolated flash flood threat may
exist.

Heat index values will be highest across the central and SRN
sections of the CWA both days...though will remain below 105
degrees. As a result...a heat adv will not be needed at this time.

&&

.LONG TERM...Saturday Through Wednesday

Ridging will be centered to the south or southwest during the
long term periods. Surface frontal boundary will remain quasi-
stationary or oscillate back and forth near the region, as upper
flow will be quasi-zonal.

Southerly winds will keep low level moisture fairly high, and
disturbances moving through in the mean flow will interact with the
high humidity and daytime heating and will allow for a continued,
largely diurnally-driven chance of showers and thunderstorms.

By mid-week, ridge will start to retrograde to the west, which will
send a cold front into the state, increasing the chance of showers
and thunderstorms.

Temperatures will remain close to average.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     89  67  91  70 /  50  10  10  20
Camden AR         88  74  94  72 /  60  20  30  40
Harrison AR       87  64  88  68 /  30  10  30  30
Hot Springs AR    89  74  92  73 /  60  10  30  40
Little Rock   AR  89  73  91  72 /  50  10  20  30
Monticello AR     90  75  92  75 /  40  20  20  20
Mount Ida AR      89  72  91  71 /  50  10  40  40
Mountain Home AR  89  64  90  68 /  40  10  20  20
Newport AR        88  67  88  70 /  50  10  10  20
Pine Bluff AR     88  74  91  73 /  40  20  20  30
Russellville AR   90  69  92  71 /  50  10  30  30
Searcy AR         89  69  90  70 /  50  10  20  30
Stuttgart AR      87  71  89  72 /  40  20  20  30
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...62 / Long Term...57
Hazardous weather outlook, Aug 17, 3:14 AM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
314 AM CDT Thu Aug 17 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
314 AM CDT Thu Aug 17 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Some scattered showers and thunderstorms will continue this
morning across portions of the northwest half of the state. The
primary threats with this activity will be locally heavy
rainfall...with an isolated flash flood threat possible. Some
gusty winds may also be seen...but the overall threat for severe
weather should remain low.

Chances for thunderstorms will remain in the forecast through this
afternoon...generally across central to southern sections of the
state. While the threat for severe weather should remain low
through tonight...some locally heavy rainfall may be seen.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Thunderstorms will again be possible Friday night into early
Saturday. An isolated strong to severe storm may be seen...but
the threat for organized severe weather looks to remain low.
However...some locally heavy rainfall may be seen...with the
heaviest rainfall possible over western and southwest sections of
the state. As a result...an isolated flash flood threat will
exist.

This weekend into next week...scattered showers and thunderstorms
will be possible through the period...mainly in the afternoon and
early evening hours. At this time...the threat of severe
thunderstorms is low. However...a few storms could become
strong...and produce locally heavy rainfall and gusty winds of
40-50 MPH.

Next week...humidity will increase...and as a result...afternoon
heat index values will approach or exceed 100 degrees in central
and southern Arkansas.

.Spotter Information Statement...

Spotter activation is not anticipated at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/57

In the hours before

Special weather statement, Aug 17, 12:20 AM CDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1220 AM CDT THU AUG 17 2017

ARZ003>006-012-013-015-170615-
Baxter AR-Marion AR-Searcy AR-Newton AR-Boone AR-Fulton AR-Izard AR-
1220 AM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEWTON...NORTHWESTERN
IZARD...NORTHERN SEARCY...MARION...SOUTHERN BOONE...BAXTER AND
WESTERN FULTON COUNTIES UNTIL 115 AM CDT...

At 1219 AM CDT, Doppler radar was tracking a line of heavy showers
extending from near Price Place to Marble. Movement was east at 45
mph.

Non-thunderstorm winds in excess of 40 mph will be possible in these
areas.

Locations impacted include...
Harrison...                       Mountain Home...
Bull Shoals...                    Yellville...
Jasper...                         Gassville...
Flippin...                        Lakeview in Baxter County...
Norfork...                        Salesville...
Bergman...                        Western Grove...
Viola...                          Briarcliff...
Pyatt...                          Valley Springs...
Arkawana...                       Dugger...
Olvey...                          Ott...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 9165 3605 9240 3589 9303 3601 9345
      3608 9344 3608 9348 3612 9347 3612 9330
      3625 9330 3650 9258
TIME...MOT...LOC 0519Z 286DEG 39KT 3648 9253 3611 9359

57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:20 AM CDTSpecial Weather StatementLZKBaxter, Boone, Marion55 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.